Forum

Copaxone or rebif ? Thoughts / experiences please

So I’ve narrowed it down to two but both have negatives according to the leaflet; Copaxone…not keen on the idea of indentations in the skin, chest pain, swollen lymph nodes (I already suffer from lymphatic cysts) and what it describes as gastrointestinal changes Rebif… Not keen on the idea of diarrhoea, nausea and vomiting, the rest of the side effects, I pretty much already have. I preferred the idea of injecting daily, to establish a routine but I’m less keen on the side effects having read the literature so am now leaning towards the rebif. Any thoughts or experiences would be much appreciated. Thanks.

Copaxone was the only one for me.

Have you used the tool on the msdecisions site and been really honest in your answer?

Pip

Avonex won it for me, but i can see the benefits of injecting more often than once a week. When you do decide you are not stuck with that choice, you can always change.

Goodluck,

Darren

Yes, I have Pip. And it seemed to narrow it down to the two. Have you had any side effects apart from the site marks, which I can live with?

Hi, I started Rebif in Nov. I only chose it because of the rebismart and he act that I don’t see the needle. It was between copaxone and Rebif for me too. The side effects for me have been flu symptoms and it really is flu not a cold!! However on week 10 now and seem to have it under control with painkillers. Injections are so easy I wasted so much energy worrying about injecting myself and it only 3 time a week and painless. I do have some lovely bruises some of which are 4 weeks old but for every one I just think if it being better than a relapse. I did use MS decisions website and my MS Nurse and neuro were really helpful too. Good luck with your choice.

I went for Copaxone the first time (April 2006) because I didn’t want to risk missing training if I had flu side effects. (I was a very serious martial artist.) I was happy on it. The normal lumps and bumps and blotches, but apart from a couple of “blips”, no relapses for more than three years. (I did have one weird thing happen which is when, I think(!), I managed to inject into a vein or something in my stomach - it caused a burn from the inside out which took forever to heal and has left me with a scar about 2 inches by 1 inch. I have never heard of anyone else get this though.

I started relapsing in April 2010 and my neuro took me off Copaxone. Long story very short…

I went for Rebif the second time (June 2011) because I figured if I had to risk the flu side effects, I may as well go for the DMD with the best efficacy data. I get long-lasting red blotches which fade to look like old bruises, but no lumps or bumps. I’ve been unlucky with the flu and still take quite a lot of paracetamol on “Rebif days”, but no relapses so it’s working well. The needles are thinner than Copaxone and the autoinjector device, the “Rebismart”, is very snazzy and easy to use.

Rebif comes in two doses: 22mcg and 44mcg. 44mcg is more effective, but comes with worse side effects. (I’m on 44.)

One thing you should maybe consider: apparently you can’t go onto Gilenya from Copaxone - you have to have tried (and relapsed) on an interferon to be eligible. No idea why they decided this - very weird!

Hth.

Karen x

As usual Karen gives good advice,but the iron in the fire of BG12 you can go straight onto from copaxone,so its another consideration…depending on how long before/if it comes into the mix.

You ask for my personal experience with copaxone so here it is. I for the first 6 months had huge red itchy lumps the day after injecting and every time I got hot they would flare up and itch like mad.I tried every cream,heat/cold packs and over the counter anti-histamines.

Eventually I had full wack piriton (the stuff that makes you sleepy) and started injecting as deep as the needle will go. I took 4-6 piriton a day for a month and then stopped them. It seemed to restore my body to factory settings as it were.

I now only have itchy lumps when I inject close to my knees. I still inject in all the sites and rotate upper middle and lower in all of the places so its ages before you get back to the original place.

Yes I have some lumps and bruises,but on the good side on the spur of the moment I can go anywhere without having to worry about fridges,no blood tests no effects on mood,and it takes longer to clean your teeth than inject.

I use manual and autoject…I use auto for hips ( as I’m too fat to reach with the needle ) and my arms as I think its easier.

My main thing was I dreaded the thought of Flu symptoms so I will fight anyone trying to take my copaxone off me. No relapses at all since starting on it and I had 4 the year before starting it.

It is a very personal decision.Do your homework so you are making an informed choice and then its a leap of faith as no-one knows how you will react to your given choice. The thing you will know though is that at the time you made the best choice possible so you can’t regret it even if it doesn’t work out as well as you hoped.

Good luck

Pip

Hi,

If it’s any help, I started Copaxone on Monday and so far have only experienced a stinging sensation and the injection site has been a bit ‘tight’ but after about an hour, these diappear. (Monday & last night were both in the stomach - going for the thighs tonight!).

I was going to go for Rebif, but I didn’t fancy flu like symptoms. Even though Copaxone is a daily injection, there didn’t seem to be any serious side effects (apart from those I’ve mentioned).

If everything remains as it is, I’ll be happy!

It’s obviously your decision, just make sure you’re happy with the one you’ve chosen.

Good luck!

Sarah

Ok, I have chosen Rebif and am hoping that the benefits outweigh the negatives both short and long term. I know about patient healthcare and the charter but it would be so much easier if they just told you what you need, end of !! I see the nurse next Thursday and off we go…I hope I’ve made the right choice !!

If it doesn’t work out you can always change :slight_smile:

Hopefully you won’t have to!

Kx

PS Stock up on paracetamol and ibuprofen!

Thanks Karen…is that for the flu like symptoms ? The nurse has just rung to say that one of the blood test that she took has come back higher than they would like…the liver one…I think she said gamma something…at 163…so she needs to run it past the neuro first. I’m tee total so it’s not that…wonder if its because I had my gall bladder removed two years ago ??

That 163 might rule out Rebif - it is higher than they would normally like I think. Shame she didn’t tell you this before you spent ages choosing!!!

No idea about why it might be or whether it might be related to your gall bladder, sorry.

(Yes, paracetamol & ibuprofen for the flu. It’s best to take two of something with the injection and then every four hours - prevention is better than cure as far as Rebif side effects go.)

Kx

Hi I have been on Rebif for 6months and have found it very good to manage. I only experienced the flu like symptoms twice although I am a heavy sleeper and stopped taking pain relief after a week. Unfortunately for me I am being taken off this treatment as I get the injection site reactions which my doctor isn’t happy with, I do have sensitive skin. My experience of Rebif is that it didn’t interfere with my day to day life which is exactly what I was after. Good luck choosing Charlotte x

I’ve been on rebif a month and the only side effect I have if feeling a bit tired the next day after injections, but I am still able to carry with my normal day to day activities. I’m now on the full dose and I’m find and able to sleep though the night. I chose rebif due to the rebismart and its only 3 times a week. I’ve only got bruises twice (so far), and the odd red mark but soon disappears.

Ok…so it’s all go for Thursday…two days left !!! OMG. Rebif it is…high reading is due to mix of gall bladder being removed and current meds…apparently even paracetamol taken regularly, can elevate it. So I will have the first injection, supervised by the nurse on Thursday, next on Saturday then go to Monday, Wednesday and Friday. Yikes… Nervous…just a bit !! Xx

You will be fine and it will quickly become second nature.

All the best

Pip

You’ll be amazed how easy the injection is :slight_smile:

Make sure you’ve got plenty of paracetamol, just in case!

Karen x

As a PPMSer - this is not something I know much about but good luck Catherine. Hope it works well to prevent relapses! Teresa xx

Thanks both. It’s bloomin pathetic but here goes…it’s taken me ages to be even able to say the words “multiple sclerosis”. My new neurologist was fab and it all kinda sank in but I’m scared that the final nail in the coffin of reality will hit me big time on Thursday. Xx

See…I shouldn’t have been so weak in admitting that…now I’m blubbing like a fool !!!